Alert archive / North Carolina / Flash Flood Warnings in 2018

Flash Flood Warning 3, NWS Raleigh, NC

May 21, 2018Chatham County, Durham County, Wake County, North Carolina

NWS Raleigh, NC issued this flash flood warning at May 21, 2018, 4:25 PM EDT for Chatham County, Durham County, Wake County, North Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2018, 4:25 PM EDT (20:25 UTC)
Expired
May 21, 2018, 5:04 PM EDT
In force
39 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

Counties Chatham County, NC, Durham County, NC, Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 42 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
119 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1371 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

890 
WGUS52 KRAH 212025
FFWRAH
NCC037-063-183-212330-
/O.NEW.KRAH.FF.W.0003.180521T2025Z-180521T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
425 PM EDT MON MAY 21 2018

The National Weather Service in Raleigh has issued a

* Flash Flood Warning for...
  West central Wake County in central North Carolina...
  Northeastern Chatham County in central North Carolina...
  South central Durham County in central North Carolina...

* Until 730 PM EDT
  
* At 424 PM EDT, Doppler radar indicated a thunderstorm producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Raleigh, Durham, Cary, Morrisville, Research Triangle, Parkwood,
  Carpenter and Lake Jordan.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3592 7877 3577 7886 3578 7901 3580 7900
      3593 7894

$$

77
1 follow-up statement
791 
WGUS72 KRAH 212104
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
504 PM EDT MON MAY 21 2018

NCC037-063-183-212113-
/O.CAN.KRAH.FF.W.0003.000000T0000Z-180521T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wake NC-Chatham NC-Durham NC-
504 PM EDT MON MAY 21 2018

...THE FLASH FLOOD WARNING FOR WEST CENTRAL WAKE...NORTHEASTERN
CHATHAM AND SOUTH CENTRAL DURHAM COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3592 7877 3577 7886 3578 7901 3580 7900
      3593 7894

$$

77

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at May 21, 3:15 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, May 21, 3:15 PM EDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
315 PM EDT Mon May 21 2018

.SYNOPSIS...
A moist and slightly unstable air mass will remain entrenched across
central NC through the middle of the week. A cold front will move
through the area on Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 315 PM Monday...

Latest sfc analysis shows a weak backdoor front stretching across
the northern portion of the state, just south of the VA border.
Radar shows scattered showers and tstms developing invof of this
boundary.  The latest HRRR shows this area of shower/tstm activity
expanding as the afternoon progresses. While not every area will see
rain, the best chance for rain will be north of the line from
Albemarle to Clinton, this afternoon through the evening.

The latest mesoanalysis shows that the best instability is located
north and east of Raleigh.  While there is also an area of elevated
DCAPE north and east of Raleigh, deep layer shear is rather modest.
This suggests that the main concern will be wet downbursts for any
cells with elevated cores.  Also modest mid-level winds in this
mornings soundings suggest that slow-moving storms could produce
locally higher rainfall amounts.

Look for the storms and subsequent rain this evening to gradually
diminish as the night goes on.  Despite mostly cloudy conditions
tonight, given the light winds and high dwpts, there could be a few
patches of fog late tonight, esp areas that see the rain this
evening.  Low in the upper 60s to near 70.

&&

.SHORT TERM /Tuesday through Tuesday night/...
As of 315 PM Monday...

The boundary that's currently over our area is expected to lift back
to the north by 12Z Tuesday.  However, there is some indication in
models that a weak mid-level short wave moving up from the south
could prolong the risk for showers across our north/northeast zones
between daybreak and noon Tuesday. However, once this feature
passes, a pocket of dryer air in its wake should give us a brief
break in rain chances during the afternoon, esp across across the
eastern half of our CWA.

By Tuesday evening and night, we'll turn our attention to a cold
front approaching from the northwest (the system currently across
the northern/central Plains).  Models suggest that pre-frontal
shower and thunderstorm activity will begin approaching our western
zones as early as Tuesday evening, with best chances for rain across
our western and central zones overnight into Wednesday morning.

With little change in the airmass, expect highs Tuesday again in the
low-mid 80s and lows Tuesday night in the upper 60s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 235 PM Monday...

The subtropical ridge off the Southeast coast will keep central
North Carolina in a tropical airmass on Wednesday.  A frontal zone
dropping southward from the Mid Atlantic will enter northern parts
of the region Wednesday night and become stationary close to the
NC/SC border on Thursday.  The tropical airmass will be suppressed to
the south of the boundary Thursday and Friday before returning
northward into central North Carolina over the holiday weekend. In
addition, a tropical low is forecast to move northward across Cuba
and the Gulf of Mexico/Florida over the holiday weekend and early
next week.

Diurnal heating combined with the frontal boundary will generate
scattered convection Wednesday afternoon and evening. Scattered
convection Thursday and Friday should be limited to locations near
the NC/SC border and western Piedmont. Convection will overspread
the entire region over the 3-day holiday weekend with the return of
a tropical airmass and close proximity of the tropical low.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 315 PM Monday...

Latest satellite and obs shows VFR conditions with cigs mostly abv
15k AGL.  The exception is in and near scattered shower/tstm
activity, where flight conditions will briefly lower to low-MVFR or
IFR cigs.  These conditions will continue through the afternoon,
although rain and low-MVFR cigs may become a bit more widespread
along and north of a line from KINT-KGSB after 22/01Z.  After 22/05z
through about 22/11z , forecast soundings suggest patchy IFR
conditions may develop across the eastern Piedmont and Coastal
Plain, including KRWI, KRDU, and KFAY, in low cigs and some fog.
After 22/11Z, look for improving conditions as any low cigs begin to
lift with heating.

Looking beyond 18z Tue...and unsettled and moist week will provide
occasional opportunities for showers and tstms, and early morning
low cigs, through the rest of the forecast period.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...np
NEAR TERM...np
SHORT TERM...np
LONG TERM...Franklin
AVIATION...np
Hazardous weather outlook, May 21, 3:56 PM EDT, 29 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
356 PM EDT Mon May 21 2018

NCZ083>086-088-222000-
Anson-Richmond-Scotland-Hoke-Cumberland-
356 PM EDT Mon May 21 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>011-021>028-038>043-073>078-089-222000-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Sampson-
356 PM EDT Mon May 21 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

Scattered showers and thunderstorms with heavy downpours are
possible this afternoon and evening. If the showers and storms train
across the same location, 1 to 2 inches of rain could occur in less
than a couple of hours, leading to localized flooding of streets and
swollen creeks. Small hail and brief strong wind gusts are also
possible with the stronger storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated severe storms are possible on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, May 21, 3:51 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Raleigh NC
351 PM EDT MON MAY 21 2018

NCZ007-212015-
Person NC-
351 PM EDT MON MAY 21 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PERSON COUNTY UNTIL
415 PM EDT...

At 351 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Roxboro, moving northwest at 5 mph.

Dime size hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
Roxboro and Bushy Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

&&

LAT...LON 3642 7897 3624 7891 3624 7915 3639 7915
TIME...MOT...LOC 1951Z 145DEG 6KT 3630 7904

MORROW
Local storm report, May 21, 4:01 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
401 PM EDT MON MAY 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     TSTM WND DMG     4 W ARCADIA             35.95N 80.37W
05/21/2018                   DAVIDSON           NC   911 CALL CENTER

            TREE DOWN ON HAMPTON RD IN ARCADIA.

&&

JFD
Local storm report, May 21, 4:08 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
408 PM EDT MON MAY 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             3 SSE BUSHY FORK        36.27N 79.06W
05/21/2018  E0.75 INCH       PERSON             NC   TRAINED SPOTTER

            PENNY-SIZED HAIL ON UNION GROVE CHURCH RD
            AND CHARLIE LONG RD IN HURDLE MILLS.

&&

JFD
Special weather statement, May 21, 4:14 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Raleigh NC
414 PM EDT MON MAY 21 2018

NCZ025-041-212100-
Durham NC-Wake NC-
414 PM EDT MON MAY 21 2018

...A STRONG NEARLY STATIONARY THUNDERSTORM WILL AFFECT WEST CENTRAL
WAKE AND SOUTHEASTERN DURHAM COUNTIES UNTIL 500 PM EDT...

At 413 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rdu International, or 7 miles south of Durham, moving northeast at 5
mph.

Pea size hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
Raleigh, Durham, Cary, Rdu International, Morrisville, Research
Triangle, Parkwood, William B Umstead State Park, Bethesda and
Carpenter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Very heavy rain can be expected due to the slow movement of this
storm. Prolonged heavy rain will result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks and streams. Drivers are urged to slow down and use extra
caution to avoid hydroplaning.

&&

LAT...LON 3587 7868 3579 7889 3582 7892 3585 7891
      3587 7891 3586 7896 3587 7897 3599 7882
TIME...MOT...LOC 2013Z 229DEG 6KT 3588 7888

MORROW
Special weather statement, May 21, 4:17 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Raleigh NC
417 PM EDT MON MAY 21 2018

NCZ022-039-212100-
Guilford NC-Randolph NC-
417 PM EDT MON MAY 21 2018

...AN AREA OF SLOW MOVING SHOWERS AND STRONG THUNDERSTORMS WILL
AFFECT NORTHEASTERN RANDOLPH AND SOUTHEASTERN GUILFORD COUNTIES
UNTIL 500 PM EDT...

At 416 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms near Randleman, moving northeast at 10 mph.

Pea size hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
Greensboro, Pleasant Garden, Randleman Regional Reservior Marina,
Climax and Forest Oaks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Very heavy rain can be expected due to the slow movement of this
storm. Prolonged heavy rain will result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks and streams. Drivers are urged to slow down and use extra
caution to avoid hydroplaning.

&&

LAT...LON 3579 7967 3588 7990 3603 7979 3596 7955
TIME...MOT...LOC 2016Z 203DEG 7KT 3588 7971

MORROW
Local storm report, May 21, 4:18 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
418 PM EDT MON MAY 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HAIL             1 WNW RESEARCH TRIANGLE 35.88N 78.86W
05/21/2018  E0.75 INCH       DURHAM             NC   TRAINED SPOTTER

            PENNY-SIZED HAIL AT DAVIS DR AND HOPSON RD
            IN MORRISVILLE.

&&

JFD

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:15 PM EDTSpecial Weather StatementRAHDavidson45 min
May 21, 2:24 PM EDTSpecial Weather StatementRAHWake36 min
May 21, 2:44 PM EDTSpecial Weather StatementRAHDurham31 min
May 21, 2:47 PM EDTSpecial Weather StatementRAHAlamance28 min
May 21, 2:53 PM EDTSpecial Weather StatementRAHDavie37 min
May 21, 3:02 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth43 min
May 21, 3:22 PM EDTSpecial Weather StatementRAHGuilford23 min
May 21, 3:23 PM EDTSpecial Weather StatementRAHOrange37 min
May 21, 3:29 PM EDTSevere Thunderstorm WarningRAHDurham, Orange28 min
May 21, 3:36 PM EDTSpecial Weather StatementRAHHalifax39 min
May 21, 3:45 PM EDTSpecial Weather StatementRAHGuilford30 min
May 21, 3:49 PM EDTSpecial Weather StatementRAHDurham26 min
May 21, 3:51 PM EDTSpecial Weather StatementRAHPerson24 min
May 21, 4:05 PM EDTAreal Flood AdvisoryRAHChatham, Durham, Wake76 min
May 21, 4:14 PM EDTSpecial Weather StatementRAHDurham46 min
May 21, 4:17 PM EDTSpecial Weather StatementRAHGuilford43 min
May 21, 4:18 PM EDTAreal Flood AdvisoryRAHHalifax117 min
May 21, 4:29 PM EDTAreal Flood AdvisoryRAHGuilford, Randolph2 hr
May 21, 4:33 PM EDTAreal Flood AdvisoryRAHAlamance, Orange, Person2 hr
May 21, 4:36 PM EDTSpecial Weather StatementRAHWarren24 min
May 21, 4:38 PM EDTSpecial Weather StatementRAHPerson37 min
May 21, 4:40 PM EDTSpecial Weather StatementRAHChatham35 min
May 21, 4:44 PM EDTSpecial Weather StatementRAHAlamance61 min
May 21, 5:02 PM EDTSpecial Weather StatementRAHFranklin28 min
May 21, 5:04 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford28 min
May 21, 5:07 PM EDTSevere Thunderstorm WarningRAHFranklin, Warren53 min
May 21, 5:21 PM EDTFlash Flood WarningRAHDavidson, Guilford, Randolph114 min
May 21, 5:22 PM EDTSpecial Weather StatementRAHRandolph53 min
May 21, 5:25 PM EDTAreal Flood AdvisoryRAHEdgecombe, Franklin, Halifax, Nash, Warren3 hr
May 21, 5:28 PM EDTSpecial Weather StatementRAHVance62 min
May 21, 5:53 PM EDTSpecial Weather StatementRAHGranville52 min
May 21, 6:00 PM EDTSpecial Weather StatementRAHChatham30 min
May 21, 6:04 PM EDTSevere Thunderstorm WarningRAHFranklin, Granville, Vance56 min
May 21, 6:39 PM EDTAreal Flood AdvisoryRAHGranville, Vance3 hr
May 21, 6:39 PM EDTSpecial Weather StatementRAHChatham36 min
May 21, 6:44 PM EDTSpecial Weather StatementRAHGranville61 min
May 21, 6:55 PM EDTSpecial Weather StatementRAHDavidson50 min
May 21, 6:58 PM EDTSpecial Weather StatementRAHChatham47 min
May 21, 7:00 PM EDTSpecial Weather StatementRAHGranville60 min
May 21, 7:06 PM EDTSpecial Weather StatementRAHAnson39 min
May 21, 7:15 PM EDTAreal Flood AdvisoryRAHDavidson, Guilford, Randolph2 hr
May 21, 7:15 PM EDTSpecial Weather StatementRAHWake45 min
May 21, 7:28 PM EDTAreal Flood AdvisoryRAHFranklin, Granville, Wake3 hr
May 21, 7:45 PM EDTFlash Flood WarningRAHWake7 hr
May 21, 7:57 PM EDTSpecial Weather StatementRAHWake63 min

Nearby

Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.